Minnesota, 2016Lightning Strike in Minnesota, June 12, 2016
June 12, 2016 · NWS MPX · 1 event in 1 county or zone
Early morning thunderstorms caused a house fire in Red Wing. The home was located on 1175 Golf Ridge Circle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning thunderstorms caused a house fire in Red Wing. The home was located on 1175 Golf Ridge Circle. Most of the structural damage was to the outside of the house with some charring of some flooring and walls, and some water damage from a water pipe that was in contact with the gas line. There was also a hole in the gas line from the electrical current passing through.
No injuries occurred with this incident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 12, 3:06 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 12, 3:06 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
406 AM CDT SUN JUN 12 2016
.SHORT TERM...(Today and tonight)
Issued at 404 AM CDT Sun Jun 12 2016
Today and tonight...Surface analysis early this morning shows a
surface low over western SD with its associated warm front extended
ESE through SD into southwestern MN and northeastern IA. Its
associated cold front then drops southwest through the Rockies.
Aloft, the peak of an upper level ridge is atop the region though
there is a noticeable buckle on the western side of the ridge. It is
along this small shortwave disturbance combined with the
northeastern advance of the warm front that convection has broken
out early this morning in the center of the WFO MPX coverage area,
aligned fairly well with the I-94 corridor. PWATS are still in the
1.3-1.5 inch range, most of which is in the middle to upper levels
since dewpoint depressions are largely 10-15 degrees. As an example,
MSP airport has picked up nearly one inch of rain in about an hour's
time from the storms that formed overnight. These storms will last
through daybreak but not much beyond since the upper trough is
shifting eastward with time. The additional moisture put in place
with these showers and their alignment will play a part in expected
convection later on today along the warm front and ahead of the
advancing cold front. Insolation between a mixture of layered clouds
will add to low-to-mid level instability as dewpoints climb into the
middle and upper 60s for central-western MN and into the upper 50s
to lower 60s in eastern MN and western WI. As the cold front
advances, which will enhance lift and be a main player since upper
level support will be limited to another weak buckling shortwave on
the backside of the departing ridge, convective temperatures will be
achieved which will start shower/thunderstorm development over the
far eastern Dakotas. These storms are then expected to march east
southeastward along the warm front, again along roughly an I-94
corridor, towards the Twin Cities and into southwestern WI. There is
some minor uncertainty in exact placement of storms and minor timing
issues but confidence is high enough such that POPs can be increased
to the 80-90 percent range by tonight. For severe storm potential,
the main hazards will be large hail and damaging winds mainly due to
the weak support aloft and outflow-boundary-driven nature of the
storms. However, there is a non-zero chance of a tornadic threat for
storms that perpetuate in the vicinity of the warm front. The storms
will progress southeastward through the overnight hours, impacting
much of the coverage area, with weak, if any, storms left over in
southeastern portions of the coverage area by daybreak Monday
morning. Regarding temperatures, most locations will start out in
the lower 60s (in western WI) to the lower 70s (in western MN).
Highs will then top out in the upper 70s (in western WI) to the
lower 90s (in western MN). The cold front will not make a complete
progression through the coverage area until tomorrow so low
temperatures tomorrow night will be mild, generally in the 60s to
lower 70s.
.LONG TERM...(Monday through Saturday)
Issued at 404 AM CDT Sun Jun 12 2016
By 12Z tomorrow morning, the frontal boundary will be positioned
from northwest WI through south central MN with decaying showers and
thunderstorms becoming more scattered in nature advancing southeast.
So, continue to carry pops along and ahead of the front in the 12Z-
18Z time period tomorrow as we work that front out of the area. A
tease of high pressure will come in behind the front Monday, with
clearing skies likely at least across western MN. But, a shortwave
trough across the southwest CONUS will amplify and advance northeast
into the Upper Midwest by Tuesday night. Still expect widespread
showers and thunderstorms to develop out ahead of the trough on
Tuesday into Wednesday with 1-3" rainfall amounts still looking good.
The Upper Midwest still looks to be north of the best combination of
instability and shear for this system. A marginal risk of severe
weather does extend into far southern MN, with a slight risk of
severe weather maintained well to our south where stronger instability
and shear will be at play Tuesday afternoon.
The exit speed of this system looks even faster now, so the main
change with this forecast package was to reduce pops faster on the
back side Wednesday and Wednesday night, with a completely dry
forecast in store for Thursday.
Beyond Thursday, the upper ridge looks to maintain itself across the
Upper Midwest as a deep trough/upper low remains parked over the
Pacific Northwest. This will provide the region with warm and dry
conditions, but we do have a slight chance of thunderstorms working
into western MN this weekend along a frontal boundary that the GFS
wants to push through. The ECMWF is dry during that period though,
so will look for better continuity and agreement in the next few
model cycles.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1049 PM CDT Sat Jun 11 2016
The concerns during the period revolve around two chances for
SHRA/TSRA. The first is across eastern MN and western WI
overnight/early Sunday morning as elevated instability moves
through. Confidence remains high for scattered SHRA/isolated TSRA
late tonight from the Twin Cities on east with tempo groups now
in. Chances seem to be less for KAXN and KSTC with just VCSH
mentioned. The second chance for storms begins near KAXN late
Sunday afternoon and advances towards the Twin Cities by late
evening. Confidence is high for TSRA at KAXN and KSTC with tempo
groups in along with gusty WNW winds to 45 knots. Otherwise, VFR
through the period outside of the SHRA/TSRA. ENE winds overnight
6-12 knots becoming ESE on Sunday 10-20 knots.
KMSP...Confidence remains high for scattered SHRA/isolated TSRA
between 09z and 13z with a few showers lingering until 17z. A dry
afternoon and early evening before a BKN line of storms
approaches from the northwest after 03z. There may be some gusty
WNW winds to 35 knots or higher as the storms move through late
Sunday evening.
/OUTLOOK FOR KMSP/
MON...VFR. CHC SHRA/TSRA in the morning. Wind NW to N 5-10 kts.
TUE...VFR. CHC SHRA/TSRA in afternoon/evening. Wind E 5-10 kts.
WED...MVFR possible. SHRA/TSRA likely. Wind ESE 10 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&
SHORT TERM...JPC
LONG TERM...SPD
AVIATION...RAH
Hazardous weather outlook, Jun 12, 4:58 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
558 AM CDT SUN JUN 12 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
130930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
558 AM CDT SUN JUN 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT.
MORNING THUNDERSTORMS WILL CONTINUE INTO THE LATE MORNING HOURS
OVER FAR SOUTHEASTERN MINNESOTA INTO SOUTHWESTERN WISCONSIN. VERY
HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL CAN BE EXPECTED.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO SLOWLY SWEEP
ACROSS CENTRAL AND SOUTHERN MINNESOTA INTO WESTERN WISCONSIN LATE
THIS AFTERNOON THROUGH TONIGHT. THUNDERSTORMS WILL START NEAR THE
WESTERN STATE LINE BY LATE THIS AFTERNOON...THEN PROCEED EASTWARD
THIS EVENING INTO THE EARLY MORNING HOURS. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS IN WESTERN AND CENTRAL MINNESOTA WITH A
MARGINAL RISK OF SEVERE THUNDERSTORMS IN EASTERN MINNESOTA INTO
WESTERN WISCONSIN. THE MAIN HAZARDS ARE DAMAGING WINDS AND LARGE
HAIL. SOME STORMS MAY ALSO CONTAIN VERY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A SLOW MOVING LOW PRESSURE SYSTEM WILL SPREAD INTO MINNESOTA AND
WISCONSIN FROM LATE TUESDAY THROUGH THURSDAY ACCOMPANIED BY A
SEVERAL PERIODS OF PROLONGED SHOWERS AND THUNDERSTORMS. THE
THREAT FOR SEVERE WEATHER DURING THESE DAYS IS LOW AT THIS
TIME...BUT THERE IS A THREAT FOR HEAVY RAIN WHICH COULD LEAD TO
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO EARLY
MORNING MONDAY.
In the hours before
Special weather statement, Jun 12, 1:20 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 AM CDT SUN JUN 12 2016
MNZ060-062-070-078-120800-
DAKOTA-HENNEPIN-GOODHUE-RAMSEY-
220 AM CDT SUN JUN 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENNEPIN...DAKOTA...
GOODHUE AND SOUTHERN RAMSEY COUNTIES THROUGH 300 AM CDT...
AT 219 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MEDICINE LAKE TO OAK CENTER. MOVEMENT WAS
EAST AT 15 MPH.
HALF INCH HAIL IS POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...RED WING...BLOOMINGTON...BROOKLYN PARK...
PLYMOUTH...EAGAN...MAPLE GROVE...EDEN PRAIRIE...BURNSVILLE...LAKEVILLE AND
MINNETONKA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 82 AND 88.
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 210 AND 222...AND
BETWEEN MILE MARKERS 226 AND 241.
U.S. HIGHWAY 12 BETWEEN MILE MARKERS 147 AND 156.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 118 AND 140.
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 155 AND 162.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 75 AND 89...AND BETWEEN MILE
MARKERS 91 AND 118...AND NEAR MILE MARKER 132.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.
LAT...LON 4466 9332 4479 9333 4481 9351 4489 9352
4491 9373 4518 9352 4490 9299 4489 9302
4477 9301 4477 9288 4473 9276 4457 9255
4454 9231 4446 9224 4445 9243 4437 9243
4436 9255 4420 9255 4420 9259
TIME...MOT...LOC 0719Z 263DEG 13KT 4498 9344 4436 9241
JPCSpecial weather statement, Jun 12, 3:00 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT SUN JUN 12 2016
MNZ070-078-WIZ024-121000-
DAKOTA-GOODHUE-PIERCE-
400 AM CDT SUN JUN 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL DAKOTA...
CENTRAL GOODHUE AND WESTERN PIERCE COUNTIES THROUGH 500 AM CDT...
AT 359 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PRESCOTT TO OAK CENTER. MOVEMENT WAS
NORTHEAST AT 5 MPH.
HALF INCH HAIL IS POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RED WING...RIVER FALLS...HASTINGS...PRESCOTT...WELCH...BAY CITY...
FRONTENAC...DIAMOND BLUFF...WACOUTA...BELLECHESTER...FRONTENAC STATE PARK
AND HAGER CITY.
THIS INCLUDES U.S. HIGHWAY 61 BETWEEN MILE MARKERS 75 AND 104...AND
BETWEEN MILE MARKERS 112 AND 117.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.
LAT...LON 4472 9293 4475 9286 4475 9281 4478 9280
4485 9265 4454 9230 4450 9230 4446 9224
4445 9243 4437 9243 4437 9251
TIME...MOT...LOC 0859Z 221DEG 6KT 4472 9280 4437 9238
JPCSpecial weather statement, Jun 12, 4:21 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 AM CDT SUN JUN 12 2016
MNZ061>063-078-WIZ023-024-121130-
ANOKA-WASHINGTON-GOODHUE-RAMSEY-ST. CROIX-PIERCE-
521 AM CDT SUN JUN 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...EAST
CENTRAL ANOKA...NORTHEASTERN GOODHUE...NORTHEASTERN RAMSEY...
SOUTHWESTERN ST. CROIX AND PIERCE COUNTIES UNTIL 630 AM CDT...
AT 520 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LINO LAKES TO NEAR RIVER FALLS TO
WACOUTA. MOVEMENT WAS SOUTHEAST AT 10 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RED WING...RIVER FALLS...WOODBURY...COON RAPIDS...BLAINE...MAPLEWOOD...
ANDOVER...OAKDALE...SHOREVIEW...WHITE BEAR LAKE...LINO LAKES AND FOREST
LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 131.
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 249 AND 258.
INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 1 AND 19.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 75 AND 99...AND BETWEEN MILE
MARKERS 143 AND 161.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.
LAT...LON 4440 9255 4469 9274 4471 9273 4473 9277
4487 9286 4523 9332 4529 9292 4495 9239
4454 9227 4454 9231 4450 9230 4445 9224
4445 9243 4437 9244
TIME...MOT...LOC 1020Z 302DEG 7KT 4518 9311 4487 9267 4455 9247
JPCLightning, Goodhue
- When
- June 12, 5:20 AM CST
- Where
- Goodhue County, 1.18 mi SW of Red Wing
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 44.556, -92.543
Early morning thunderstorms caused a house fire in Red Wing. The home was located on 1175 Golf Ridge Circle. Most of the structural damage was to the outside of the house with some charring of some flooring and walls, and some water damage from a water pipe that was in contact with the gas line. There was also a hole in the gas line from the electrical current passing through.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Oklahoma, June 12, 20162 deaths · $10,000 · 56 kt wind · 15 events
- Flash Flooding and Flood in Texas, June 12 to 13, 20161 death · $63,000 · 1.75 in hail · 22 events
- Flash Flood and Hail in Colorado, June 12, 20161 death · $10,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Missouri, June 12 to 17, 2016$33,000 · 1 in hail · 19 events
- Lightning Strike in Minnesota, June 12, 20163 injured · 1 event
- Hail and Damaging Winds in Minnesota, June 12 to 13, 20161 in hail · 19 events
- Flash Flooding and Damaging Winds in Nebraska, June 12, 201660 kt wind · 16 events
- Flash Flooding and Hail in Wyoming, June 12, 20162.5 in hail · 15 events
- Hail and Damaging Winds in Minnesota, June 12, 20161.75 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 12, 201659 kt wind · 8 events
- Flash Flooding and Hail in Arkansas, June 12 to 15, 20161.75 in hail · 8 events
- Damaging Winds in Kentucky, June 12, 201652 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641360.